Identifying statin-associated autoimmune necrotizing myopathy

Author and Disclosure Information

ABSTRACTStatins up-regulate expression of 3-hydroxy-3-methylglutaryl coenzyme A reductase (HMGCR), the rate-limiting enzyme in cholesterol synthesis and the major target of autoantibodies in statin-associated immune-mediated necrotizing myopathy. As muscle cells regenerate, they express high levels of HMGCR, which may sustain the immune response even after statin therapy is stopped. Awareness of this entity will help physicians who prescribe statins to take action to limit the associated morbidity.


  • Most cases of muscle symptoms associated with statin use are a direct effect of the statin on the muscle and resolve after the statin is discontinued.
  • In contrast to simple myalgia or myositis, statin-associated autoimmune necrotizing myopathy can persist or even arise de novo after the statin is stopped.
  • This condition presents with symmetric proximal arm and leg weakness and striking elevations of muscle enzymes such as creatine kinase.
  • Treatment can be challenging and requires immunosuppressive drugs; referral to a specialist is recommended.
  • Statin therapy should be discontinued once this condition is suspected. Patients who continue to have elevated muscle enzymes or weakness should undergo further testing with electromyography, magnetic resonance imaging, and muscle biopsy.



Statins are among the most widely prescribed drugs, as they reduce cardiovascular risk very effectively. They work by inhibiting 3-hydroxy-3-methylglutaryl coenzyme A reductase (HMGCR), a key enzyme in cholesterol biosynthesis. Although most patients tolerate statins well, muscle-related toxicity can limit the use of these drugs.

Recently, progressive necrotizing myopathy leading to profound weakness has been directly linked to statin therapy. Proper recognition of this ominous complication is important to prevent further damage from statin use.


Muscle symptoms are among the best known and most important side effects of statins, ranging from asymptomatic, mild elevation of creatine kinase and benign myalgias to life-threatening rhabdomyolysis. As the various terms are often used inconsistently in the literature, we will briefly review each entity to put immune-necrotizing myopathy in its proper context on the spectrum of statin-associated muscle symptoms.


Myalgia, ie, muscle pain without elevation of muscle enzymes, is the most common side effect of statins. The incidence is about 10% in observational studies1,2; however, the incidence in the real world of clinical practice seems much higher. Myalgias can present as widespread pain or as localized pain, usually in the lower extremities. Muscle cramps and tendonitis-related pain are commonly reported.

Most patients tolerate statins well, but muscle toxicity can limit the use of these drugs

Several clinical predictors of increased risk of statin-associated muscle pain were noted in the Prediction of Muscular Risk in Observational Conditions (PRIMO) study,2 assessing mild to moderate muscular symptoms in patients on high-dose statins. These included a history of muscle pain with another lipid-lowering agent, a history of cramps, a history of elevated creatine kinase levels, a personal or family history of muscle symptoms, untreated hypothyroidism, and a background of fibromyalgia-like symptoms. The incidence of muscle symptoms increased with the level of physical activity, and the median time of symptom onset was 1 month after starting statin therapy or titrating to a high dose.

In patients with myalgia alone, symptoms often improve when the statin is stopped.

Myopathy, myositis

The general terms myopathy and myositis have been used to refer to elevated muscle enzymes together with the muscle symptoms of pain, cramps, soreness, or weakness. An analysis of 21 clinical trials of statin therapy found that myopathy (creatine kinase level more than 10 times the upper limit of normal) occurred in 5 patients per 100,000 person-years.3 The incidence of myopathy increases when statins are used in high doses.

In another cohort of patients seen for statin intolerance,1 conventional risk factors for overt myositis included renal disease, diabetes, and thyroid disease. Electrolyte abnormalities did not differ between statin-tolerant and statin-intolerant patients.1

The search for genetic indicators of risk

In 2008, the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH) Collaborative Group conducted a genome-wide association study to identify genetic variants associated with myopathy with high-dose statin therapy.4 Eighty-five patients who had developed definite myopathy (muscle symptoms with enzyme levels more than 10 times the upper limit of normal) or incipient myopathy (asymptomatic or symptomatic, but enzyme levels at least three times the upper limit of normal) while taking simvastatin 80 mg were compared with 90 controls taking the same daily dose. The study reported variants in the SLCO1B1 gene as “strongly associated with an increased risk of statin-associated myopathy.”4

The C variant of SLCO1B1 increases the risk of myopathy with statins

SLCO1B1 encodes the peptide responsible for hepatic uptake of statins, thus affecting the blood level of these drugs. Patients in the study who had the C variant, which predisposes to higher blood levels of statins, were at higher risk of myopathy than those with the T variant. The odds ratio for myopathy increased from 4.4 in heterozygotes for the C allele to 17.4 for homozygotes. This effect was similar even with lower doses of statins.4

We believe that these findings provide a strong basis for genetic testing of patients who may be at risk of statin-associated myopathy.

Rechallenging with a different statin

Often, patients with myopathy can be rechallenged with a different statin agent. In a study done in a lipid clinic, patients identified as having simvastatin-associated myopathy were given another statin.5 Between 15% and 42% tolerated the second statin, with no statistically significant difference between the tolerability rates with the different agents used (atorvastatin, rosuvastatin, pravastatin, and fluvastatin).


Rhabdomyolysis, the most devastating complication of statin use, is marked by a creatine kinase level more than 10 times the upper limit of normal or greater than 10,000 IU/L, resulting from acute and massive destruction of muscle fibers and release of their contents into the bloodstream.

But rhabdomyolysis is a clinical syndrome, not solely an alarming increase in muscle enzyme levels. It can include renal failure and death. The rate of occurrence is low (1/100,000), but it can occur at any point in treatment.6 An analysis of Canadian and US case reports of statin-associated rhabdomyolysis showed an average of 824 cases each year.7 A dose-response relationship was observed with higher statin doses.

But statin-associated myopathy may not stop when the drug is stopped

The types of muscle toxicity discussed above stem from direct myotoxic effects of statins and are thought to be related to the blood concentration of the statin.6,8 They may be limited by genetic susceptibility. Mechanisms may include a change in muscle membrane excitability caused by modulation in membrane cholesterol levels, impaired mitochondrial function and calcium signaling, induction of apoptosis, and increased lipid peroxidation. Stopping the offending drug can often halt these downstream effects—hence the dictum that statin myopathy is self-limiting and should resolve with cessation of the drug.

But as we discuss in the following sections, some patients on statin therapy develop an immune-mediated myopathy that does not resolve with discontinuation of the statin and that may only resolve with immunosuppressive therapy.

Next Article:

Miss the ear, and you may miss the diagnosis

Related Articles